Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 19, NWS Lincoln, IL

April 7, 1998Fulton County, Peoria County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 7, 1998, 2:59 PM CDT for Fulton County, Peoria County, Illinois. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 7, 1998, 2:59 PM CDT (19:59 UTC)
Expired
Apr 7, 1998, 4:00 PM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Fulton County, IL, Peoria County, IL

The radar

The Lincoln radar (KILX), 76 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 3:29 PM CDTHail 0.75Monterey, IL
Apr 7, 3:41 PM CDTHail 1.25Hanna City, IL
Apr 7, 4:01 PM CDTTornado F0Hanna City, ILA tornado briefly touched down in a field 3 miles west of Hanna City. No injuries or damage were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS1 KSPI 072000 RRB
SVRSPI
ILC057-143-072100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CDT TUE APR 7 1998

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN FULTON COUNTY IN WEST CENTRAL ILLINOIS
  WESTERN PEORIA COUNTY IN CENTRAL ILLINOIS

* UNTIL 330 PM CDT

* SOME LOCATIONS AFFECTED
  CANTON
  GLASFORD
  HANNA CITY
  PEORIA

* AT 256 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  25 MILES SOUTHWEST OF PEORIA...MOVING NORTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

UTHLAUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:29 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 7, 2:29 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT TUE APR 7 1998

ETA MDL LACKING SOME HOURS...BUT RUC AND MESO-ETA FROM LAST NIGHT
VERIFIED WELL.  SFC LOW STILL IN SE NE AND NE KS...WITH WRM FRONT
EXTENDING TO BETWEEN SPI AND STL. THIS IS SLOW TO MOVE NORTH THIS AFTN
AND THIS EVE.  SOME MOISTURE CONVERGENCE  ALONG FRONT WITH SW SFC FLOW
SOUTH OF FRONT. WINDS NORTH OF FRONT FROM SE.  TEMPS ALOFT COOLING
SETTING UP STEEP LAPSE RATE OVER NRN MO INTO CNTRL IL.  MID LVL JET 50+
KT ALSO PUSHING INTO CNTRL IL.  DEWPOINTS IN MID TO UPPER 50S ACRS AREA
WITH TEMPS UNDER MOSTLY SUNNY SKIES NEAR 70.  MODIFIED ILX SOUNDING
SHOWS CAPE ABOVE 1000 AND LIS TO -3.  GOOD SHEAR PROFILE ALONG FRONT SO
ROTATION POSSIBLE.  STORMS HAVE ALREADY DEVELOPED N OR COU AND WILL MOVE
NE.  ZONES LOOK FINE FOR TONIGHT. RECOMMEND MENTION OF SEVERE FOR
TONIGHT...BUT ENDING LATER.

SINCE SYS IS MOVING SLOWLY...COULD SEE MORE ACTIVITY TOMORROW. RECOMMEND
CHC POPS FOR TOMORROW.

GUIDANCE LOOKS FINE FOR TEMPS TON AND TOMORROW.

ACTIVITY DEVELOPING OVER AREA NOW.  WILL SEND ADMSPI BEFORE 3PM.

PIA  47/64  84
SPI  52/65  85
DEC  51/65  86
CMI  48/67  86
LWV  54/69  86

AUTEN

In the hours before

Special weather statement, Apr 7, 11:00 AM CDT, 3 hours 59 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-081200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE APR 7 1998

SYNOPSIS:  A STRONG AREA OF LOW PRESSURE OVER NORTHEASTERN KANSAS
WILL SLOWLY MOVE NORTHEAST INTO SOUTHEASTERN IOWA BY THIS EVENING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST
ACROSS ALL OF CENTRAL AND SOUTHEASTERN ILLINOIS TODAY. THERE IS A
SLIGHT CHANCE SOME OF THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER
...AND SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

AUTEN
Special weather statement, Apr 7, 11:00 AM CDT, 3 hours 59 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-081200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE APR 7 1998

SYNOPSIS:  A STRONG AREA OF LOW PRESSURE OVER NORTHEASTERN KANSAS
WILL SLOWLY MOVE NORTHEAST INTO SOUTHEASTERN IOWA BY THIS EVENING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST
ACROSS ALL OF CENTRAL AND SOUTHEASTERN ILLINOIS TODAY. THERE IS A
SLIGHT CHANCE SOME OF THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER
...AND SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:27 PM CDTTornado WarningILXFulton, Peoria48 min
Apr 7, 4:00 PM CDTTornado WarningILXCass, Mason, Schuyler45 min
Apr 7, 4:07 PM CDTTornado WarningILXPeoria53 min
Apr 7, 4:13 PM CDTTornado WarningILXMorgan, Sangamon47 min
Apr 7, 4:36 PM CDTTornado WarningILXMason54 min
Apr 7, 4:51 PM CDTTornado WarningILXFulton, Schuyler69 min
Apr 7, 4:57 PM CDTTornado WarningILXLogan, Sangamon63 min
Apr 7, 5:05 PM CDTTornado WarningILXChristian, Sangamon55 min
Apr 7, 5:10 PM CDTTornado WarningILXTazewell65 min
Apr 7, 5:22 PM CDTTornado WarningILXMason53 min
Apr 7, 5:51 PM CDTTornado WarningILXFulton69 min
Apr 7, 5:54 PM CDTTornado WarningILXLogan66 min
Apr 7, 5:57 PM CDTTornado WarningILXChristian63 min
Apr 7, 6:06 PM CDTTornado WarningILXMacon, Shelby69 min
Apr 7, 6:13 PM CDTTornado WarningILXPeoria, Tazewell62 min
Apr 7, 6:13 PM CDTTornado WarningILXMason62 min
Apr 7, 6:25 PM CDTTornado WarningILXMenard50 min
Apr 7, 6:28 PM CDTTornado WarningILXDeWitt, McLean62 min
Apr 7, 6:33 PM CDTTornado WarningILXMoultrie42 min
Apr 7, 6:44 PM CDTTornado WarningILXKnox, Stark46 min
Apr 7, 6:55 PM CDTTornado WarningILXPiatt50 min
Apr 7, 6:57 PM CDTTornado WarningILXLogan63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.